Alert archive / Hawaii / Small Craft Advisories in 2024

Small Craft Advisory 21, NWS Honolulu, HI

April 10, 2024

NWS Honolulu, HI issued this small craft advisory at Apr 10, 2024, 3:22 AM HST. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2024, 3:22 AM HST (13:22 UTC)
Expired
Apr 12, 2024, 3:31 PM HST
In force
60 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

320 
WHHW70 PHFO 101322
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
322 AM HST Wed Apr 10 2024

PHZ117-120-121-110230-
/O.NEW.PHFO.SC.Y.0021.240410T1322Z-240412T0400Z/
Maui County Windward Waters-Pailolo Channel-Alenuihaha Channel-
322 AM HST Wed Apr 10 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...East winds up to 25 kt.

* WHERE...Maui County Windward Waters, Pailolo Channel and 
  Alenuihaha Channel.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
5 follow-up statements
094 
WHHW70 PHFO 110118
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
318 PM HST Wed Apr 10 2024

PHZ123-124-111430-
/O.EXA.PHFO.SC.Y.0021.000000T0000Z-240412T0400Z/
Big Island Leeward Waters-Big Island Southeast Waters-
318 PM HST Wed Apr 10 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...East winds up to 25 kt.

* WHERE...Big Island Leeward Waters and Big Island Southeast 
  Waters.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ117-120-121-111430-
/O.CON.PHFO.SC.Y.0021.000000T0000Z-240412T0400Z/
Maui County Windward Waters-Pailolo Channel-Alenuihaha Channel-
318 PM HST Wed Apr 10 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
THURSDAY...

* WHAT...East winds up to 25 kt.

* WHERE...Maui County Windward Waters, Pailolo Channel and 
  Alenuihaha Channel.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

Vaughan
731 
WHHW70 PHFO 111324
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
324 AM HST Thu Apr 11 2024

PHZ114-116-118-122-120230-
/O.EXB.PHFO.SC.Y.0021.000000T0000Z-240412T1600Z/
Oahu Windward Waters-Kaiwi Channel-Maui County Leeward Waters-
Big Island Windward Waters-
324 AM HST Thu Apr 11 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East to southeast winds 20 to 30 kt. Seas 6 to 9 feet.

* WHERE...Oahu Windward Waters, Kaiwi Channel, Maui County 
  Leeward Waters and Big Island Windward Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ117-120-121-123-124-120230-
/O.EXT.PHFO.SC.Y.0021.000000T0000Z-240412T1600Z/
Maui County Windward Waters-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
324 AM HST Thu Apr 11 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East to southeast winds 20 to 30 kt. Seas 6 to 9 feet.

* WHERE...Maui County Windward Waters, Pailolo Channel, 
  Alenuihaha Channel, Big Island Leeward Waters and Big Island 
  Southeast Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
736 
WHHW70 PHFO 120151
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
351 PM HST Thu Apr 11 2024

PHZ114-116>118-120>124-121500-
/O.CON.PHFO.SC.Y.0021.000000T0000Z-240412T1600Z/
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
351 PM HST Thu Apr 11 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East to southeast winds 20 to 30 kt and seas 7 to 10 
  feet.

* WHERE...Oahu Windward Waters, Kaiwi Channel, Maui County 
  Windward Waters, Maui County Leeward Waters, Pailolo Channel, 
  Alenuihaha Channel, Big Island Windward Waters, Big Island 
  Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
210 
WHHW70 PHFO 121321
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
321 AM HST Fri Apr 12 2024

PHZ114-116>118-120>124-130230-
/O.EXT.PHFO.SC.Y.0021.000000T0000Z-240413T0400Z/
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
321 AM HST Fri Apr 12 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...East to southeast winds up to 25 kt and seas up to 10 ft.

* WHERE...Oahu Windward Waters, Kaiwi Channel, Maui County 
  Windward Waters, Maui County Leeward Waters, Pailolo Channel, 
  Alenuihaha Channel, Big Island Windward Waters, Big Island 
  Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
792 
WHHW70 PHFO 130131
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
331 PM HST Fri Apr 12 2024

PHZ114-116>118-120>124-130245-
/O.CAN.PHFO.SC.Y.0021.000000T0000Z-240413T0400Z/
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
331 PM HST Fri Apr 12 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased below the advisory level.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Apr 9, 9:00 PM HST, 6 hours 22 minutes earlier.

Area forecast discussion, Apr 9, 9:00 PM HST, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
900 PM HST Tue Apr 9 2024

.SYNOPSIS...

Trade winds will veer to the southeast late tonight and Wednesday
with fewer showers expected over the smaller islands. Developing low
pressure northwest of the islands will keep winds light and out of
the southeast from midweek onward. The low could also bring the potential
for increased showers, some heavy, to Kauai and adjacent waters
during the second half of the week.

&&

.DISCUSSION...

Satellite and radar imagery show scattered low clouds with isolated
light showers streaming in along the breezy trade winds. CIMSS precipitable
water (PWAT) shows an area of lower PWAT immediately upstream of the
state. Thus can continue to expect lower chances of showers this evening
compared to last evening. There is an area of enhanced clouds and slightly
higher PWAT following with drier patch that could increase chances of
clouds and showers for windward areas, especially for Big Island and
Maui County during the early morning Wednesday hours.

A broader satellite view shows a weak high to the distant
northeast and a surface trough 450 miles northwest of Kauai with
a surface front following behind. Beginning late tonight winds
will veer to southeasterly in advance of this feature and weaken
in response to upstream pressure falls. Big Island and Maui County
will be in a hybrid east to southeast flow. This wind direction
tends to put the smaller islands in the lee of the main wind flow,
allowing for weaker winds and the development of land/sea breezes
from Wednesday through the second half of the week. An upper low
is then modeled to cutoff northwest of the islands and trigger a
surface low to develop along the trough Wednesday afternoon.

The upper level low is then modeled to linger to the northwest
for a couple of days before reabsorption into the westerlies on
Friday. The islands will be removed from the low and the strongest
mid- level forcing during this time. Instead, a rather weakly
forced warm conveyor will draw north a plume of deep moisture
(PWATs around 2" over the western end of the state) beneath a
modest cold pool aloft (500mb temps around -10C over Kauai).
Pockets of heavy rain/isolated thunderstorms will be possible
Thursday-Friday, mainly in the vicinity of Kauai, where southerly
flow is particularly convergent or where terrain interactions can
give showers a boost. EC and GFS ensemble guidance is honing more
on the late Thursday time frame for the greatest threat of heavy
rain, however we will continue to monitor latest hi-res guidance
to assess flood threats. Elsewhere, increased moisture and veering
winds will support a few leeward showers from time to time, but
lack of organization and forcing is expected to limit coverage
from Oahu to the Big Island. Light/veered southeast flow at the
surface is expected to continue through the weekend with localized
land and sea breeze patterns.

&&

.AVIATION...
Weakening high pressure to the distant NE and rapidly developing
low pressure about 600 nm NW of Kauai will lead to a decreasing
and veering low-level wind flow over parts of the islands through
Wednesday. Moderate to locally strong E winds will persist over the
Big Island, while a trend toward lighter SE flow is expected over
Kauai and Oahu. AIRMET Tango for low-level turbulence to the lee
of the terrain has been cancelled. VFR conditions will prevail,
with brief periods of isolated MVFR VIS/CIG in SHRA over windward
areas, with greater coverage over windward Big Island this
evening. AIRMET SIERRA for mountain obscuration is posted for windward
Big Island, but cloud coverage should be diminishing over the
next couple of hours.

&&

.MARINE...
Weakening high pressure to the distant NE and rapidly developing
low pressure about 600 nm NW of Kauai will lead to a decreasing
and veering low-level SE wind flow over Kauai and Oahu waters,
while locally strong E winds are expected over Big Island waters
the next couple of days. A Small Craft Advisory is likely to be
needed for windier zones around the Big Island and Maui as locally
strong and terrain-accelerated E flow is expected.

The low will remain nearly stationary NW of the islands for
several days, then move slowly NE over the weekend. An associated
convergence band is expected to move over Kauai waters on
Thursday, then potentially linger for a few days before drifting
eastward through the weekend. As the band drifts E, moderate winds
will likely veer to the S and SW over Kauai and Oahu waters, with
with lighter winds veering to the SE over the Big Islands.

A medium-period NNW swell has been building at NDBC buoys
51001/51101 NW of Kauai through the day, and is being detected by
the PacIOOS nearshore buoy off Waimea Oahu. Observed swell
heights at 51001/51101 are larger than forecast, and if trends
continue, the Thursday surf forecast may need to be increased for
N facing shores. This swell will gradually diminish Thursday.
Surf along east facing shores will remain somewhat elevated with
short-period wind waves generated by an upstream fetch of fresh
trade winds. Small S swells will support small surf along S facing
shores the next couple of days. Over the weekend, the low NW of
the islands may move to a position favorable for a generation of a
significant NW swell that would arrive early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST Thursday for Big Island Summits.

&&

DISCUSSION...Almanza
AVIATION...Birchard
MARINE...Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:10 PM HSTWind AdvisoryHFOHawaii48 hr
Apr 10, 3:24 AM HSTFlood WatchHFOKauai60 hr

Nearby

Small Craft Advisories in Hawaii, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.